W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® PREPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
GKWV1520 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/08/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® synecor preperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® synecor preperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2018 whereby a gore® synecor® preperitoneal biomaterial was implanted.The complaint alleges that on (b)(6) 2019 and (b)(6) 2019, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: hernia recurrence; chronic pain; infection, seroma, debridement, wound vac treatment, mesh removal.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6) 2018: (b)(6), md, indications for procedure: ¿the patient is a pleasant 59-year-old who presents with a symptomatic abdominal pain with several hernias along her incision from her previous appendectomy as well as a large umbilical hernia which is incarcerated.¿ implant procedure: exploratory laparotomy and small bowel resection x1, repair of incarcerated midline incisional hernia with ¿synecor¿ mesh, left and right fascial component separation.Implant: gore® synecor® preperitoneal biomaterial (16320004/gkwv1520) 15 x 20 cm oval.Implant date: on (b)(6) 2018 [hospitalization dates unknown].(b)(6), md, anesthesia: general, preoperative diagnosis: abdominal pain with incisional hernia, postoperative diagnosis: ischemic small bowel, incarcerated incisional hernia.Findings: ¿ischemic mid small bowel from an incarcerated strangulated incisional hernia.Incarcerated midline incisional hernia.¿ procedure: ¿the patient was brought to the operating room, adequate time-out technique was done to identify the patient.A midline laparotomy incision was made supra and infraumbilical.The patient was found to have a midline incision with a large incisional hernia.The hernia sac was excised.The patient has incarcerated small bowel which was strangulated with dusky and ischemic appearing, so a small bowel resection was done with a side-to-side anastomosis.The rest of small bowel appeared normal.The hernia defect was approximately 6-7 cm fascial defect along the entire length of the incision.Because the fascia could not be closed primarily due to the size of the fascial defect, a fascial release was done and a component separation was done.This was done in order to release the fascia to allow the fascia to close together primarily without any tension to decrease the chance of a poor postoperative hernia recurrence.The left side was done 1st.We took approximately 20 minutes with the left side.The subcu [subcutaneous] was dissected from the rectus to the midclavicular line.The flap was viable.The perforators were left intact.The external oblique where it meets the rectus, the external oblique was opened superior to the subcostal margin inferior to the inguinal ligament.This freed approximately 4 cm from the left toward the midline.The same was done on the right side.The fascia was dissected from the subcu to the midclavicular line where the external oblique meets the rectus.The external oblique was opened superior to the subcostal margin inferior to the inguinal ligament.The perforators were left intact.The flap was viable.This took approximately 20 minutes.The right-sided fascia was released approximately 4-5 cm right toward the midline.Now, the fascia would be closed primarily without any tension and it would overlap well.The instrument, needle, and lap count were correct.The fascia was closed using #1 looped pds and #1 pds in a belt and suspenders fashion.A synecor mesh 20 x 20 cm was placed as an onlay extraperitoneal and it was sutured in a circumferential fashion using 0 vicryl, 2 cm apart.Two 19 blake drains were placed.Evicel was placed.The subcu was closed using 0 vicryl interrupted and the skin was closed with 2-0 horizontal mattress nylon sutures.Aquacel dressing was placed and an abdominal binder.¿ relevant medical information: none provided.Explant #1 preoperative complaints: on (b)(6) 2019: (b)(6), md, indications for procedure: ¿the patient is a pleasant 59-year-old, who approximately 4 months ago i performed an open incisional hernia repair with synecor mesh.It appears that the mesh has become infected with infected seroma fluid that grew mrsa from cultures.¿ explant #1 procedure: exploratory laparotomy with small bowel resection x1, repair of recurrent midline incisional hernia, excision of infected mesh.Explant #1 date: on (b)(6) 2019 [hospitalization dates unknown].(b)(6), md, preoperative diagnosis: infected abdominal wound with infected hernia mesh, postoperative diagnosis: mid small bowel ischemia, recurrent midline incisional hernia, infected mesh.Findings: ¿mid small bowel ischemia, recurrent midline incisional hernia, infected mesh¿.Procedure: ¿midline laparotomy incision was made.The subcutaneous was entered.We entered the seroma site.Cultures were taken for fluid, appears to be some murky fluid that was aspirated.Cultures were taken.The patient had what appeared to be old mesh that was somewhat impregnated into the fascia, part of the mesh were [sic] excised and we removed the infected mesh as much as possible.Certainly, we did not remove it in its entirety.The patient had a recurrent incisional hernia, which was opened with some section of the small bowel that appeared to be incarcerated and appeared ischemic.This was resected.A segmental small bowel resection was done using echelon 60 stapler and side-to-side anastomosis was done.The rest of the small bowel appeared viable.Instrument, needle, and lap counts were correct.The fascia was closed primarily using number 1 pds.No further mesh was placed and the hernia was repaired in the midline again using a number 1 looped pds.No further mesh was placed secondary to infection and a wound vac was placed.¿ explant #2 preoperative complaints: on (b)(6) 2019: (b)(6), md, indications for procedure: ¿the patient is a pleasant 59-year-old female patient who is status post abdominal wound, hernia repair and bowel resection.The patient now presents with what appears to be an open wound, 10 x 15 cm opening, as well as infected mesh.¿ explant #2 procedure: open repair of recurrent incisional hernia, removal of infected mesh, muscle advancement tissue flap coverage of 10 x 15 cm abdominal wall defect (150 cm2) explant #2 date: on (b)(6) 2019 [hospitalization dates unknown].(b)(6), md, preoperative diagnosis: abdominal wall hernia with infected mesh, postoperative diagnosis: recurrent incisional hernia, infected mesh, abdominal wall skin defect 10 x 15 cm.Findings: ¿recurrent incisional hernia, infected mesh, abdominal wall skin defect 10 x 15 cm, 150 cm2¿.Procedure: ¿the patient had an open wound that was approximately 10 x 15 cm.This was debrided to good viable bleeding tissue.There was also a small amount of mesh, which was exposed, which appeared infected.Possibly this was removed and sent for pathologic evaluation.The 2 fascial edges were closed using a number 1 pds in a belt and suspender fashion.Next, in order to close the subcutaneous and the skin, which was a 10 x 15 cm defect, a lembert muscle advancement tissue flap was done in order to cover the area.We went lateral in the midline abdomen approximately 6-7 cm, inferiorly approximately 6- 7 cm, and the flap was [sic] medial to lateral, including the subcutaneous deep.This was closed using interrupted 2-0 nylon horizontal mattress sutures and the coverage was a 10 x 15 cm (150 cm2 area).The flap was viable and appeared to pink with good blood flow.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® synecor® preperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® synecor® preperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® synecor® preperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor® preperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore,this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected, and ¿withdrawn.¿ previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® synecor preperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusions and related harms, exposure or protrusions and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh shrinkage, pain, parathesis, seroma or hematoma and related harms, tissue ischemia, wound dehiscence and additional intervention including surgery.The instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated investigation conclusions: removed code g04088: membrane.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected, and ¿withdrawn.¿ previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® synecor preperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusions and related harms, exposure or protrusions and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh shrinkage, pain, parathesis, seroma or hematoma and related harms, tissue ischemia, wound dehiscence and additional intervention including surgery.The instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.¿the above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.